Dry eye syndrome, also called dry eye disease (DED), is a common condition in which the eyes do not make enough tears or when the tears evaporate too quickly. It is a common side effect of certain medications and can cause discomfort, redness, and even vision problems.
According to the National Eye Institute, it affects roughly 16 million Americans. So, it is important to be aware of the medications that can contribute to dry eyes, and the potential effects that may have on your eye health.
Thinking about what causes dry eyes all of a sudden? Then, don’t worry! Let us check in detail what medications cause severe dry eyes.
What Medications Cause Eye Problems?
Medications are a necessary part of life in case of any medical emergencies, but some may cause side effects like dry eyes. It is better to know the side effects of medications and manage them with proper care.
So, listed below are the ten medicines known that cause dry eyes:
Antihistamines are commonly used to treat allergies, dust, runny nose, sneezing, and itchy eyes. They can provide relief from sneezing, itching, and more, but they also can reduce the production of tears, leading to dry eyes. It is essential to keep your eyes lubricated and healthy. If you are not sure that your eye irritation is due to allergies, then consulting a doctor ensures a proper treatment for healthy eyesight.
Nasal congestion is often treated with decongestants. They can affect mucous production which hinders the mucin layer, resulting in dry eyes.
Certain antidepressant medications, such as selective serotonin reuptake inhibitors (SSRIs) are used for depression and may cause anticholinergic side effects, stopping lacrimal glands from functioning or producing fewer tears, resulting in dry eyes.
Diuretics are commonly used to treat high blood pressure and and also work on the kidneys to increase water and salt amounts passed through the body which lowers blood pressure(in the form of urine). This increase in urination can lead to dehydration, affecting the production of tears and resulting in dry eyes.
Some antipsychotic medications have been associated with dry eyes. It is important to monitor your eye health while taking these medications and consult with your healthcare provider if you experience any discomfort.
Medications with anticholinergic properties, such as certain bladder control medications or muscle relaxants, can reduce tear production and contribute to dry eyes.
Acne medicines often contain retinoic acid which reduces the products of tears and oils. While this can treat acne by reducing oil production, it can create an imbalance between water production and oil production resulting in dry skin. If you are using these medications, it is crucial to inform your dermatologist about any eye discomfort you may experience.
Beta-blockers are commonly prescribed for conditions like high blood pressure or heart disease. They are common medications but can have different effects on the eye by reducing some microcomponents of tears and decreasing fluid production. Regular eye examinations are recommended for individuals taking these medications.
Hormonal medications, including oral contraceptives and hormone replacement therapy, have been linked to dry eyes. If you are using these medications, it is important to discuss any eye-related symptoms with your healthcare provider.
Some pain medications, particularly nonsteroidal anti-inflammatory drugs (NSAIDs), ibuprofen to Darvocet-N, and Lortab can contribute to dry eyes. Ibuprofen also produces other side effects such as blurred vision, refractive changes, diplopia, and color vision changes. It is always important to follow the recommended dosage.
To know more about the permanent solution for dry eyes, read the blog.
It is very important to know the side effects of the medications before we try them. If you are taking any of these medications and experiencing dry eyes, it is essential to discuss this side effect with the eye care specialist and get your eyes checked properly. Keep your eyes always healthy!